Alert archive / Florida / Flood Watches in 2017

Flood Watch 2, NWS Miami, FL

July 31, 2017Collier County, Glades County, Hendry County, Florida

NWS Miami, FL issued this flood watch at Jul 31, 2017, 5:37 AM EDT for Collier County, Glades County, Hendry County, Florida. It took effect at Jul 31, 2017, 8:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2017, 5:37 AM EDT (09:37 UTC)
In effect from
Jul 31, 2017, 8:00 AM EDT
Expired
Jul 31, 2017, 5:52 PM EDT
In force
10 hr
Issued by
NWS Miami, FL
Flood severity
None

Counties Collier County, FL, Glades County, FL, Hendry County, FL

The radar

The Miami radar (KAMX), 132 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2017-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2017-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

082 
WGUS62 KMFL 310937
FFAMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Miami FL
537 AM EDT Mon Jul 31 2017

FLZ063-066-069-070-312100-
/O.NEW.KMFL.FA.A.0002.170731T1200Z-170801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glades-Hendry-Coastal Collier-Inland Collier-
537 AM EDT Mon Jul 31 2017

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Miami has issued a

* Flood Watch for a portion of South Florida, including the 
  following areas, Coastal Collier, Glades, Hendry, and Inland 
  Collier. 

* Through this evening

* Period of heavy rainfall is likely across the region in the next
  12 hours to 24 hours. Additional rainfall is expected through 
  Wednesday. 

* Any additional heavy rainfall on top of already saturated 
  conditions could cause roadways to become impassible. If canals 
  and drainage ways become flooded, it could also allow for water 
  to rise high enough to enter some structures, especially in low 
  lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
2 follow-up statements
792 
WGUS62 KMFL 312023
FFAMFL

Flood Watch
National Weather Service Miami FL
423 PM EDT Mon Jul 31 2017

FLZ063-066-069-070-010000-
/O.CON.KMFL.FA.A.0002.000000T0000Z-170801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glades-Hendry-Coastal Collier-Inland Collier-
423 PM EDT Mon Jul 31 2017

...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The Flood Watch continues for

* Coastal Collier, Glades, Hendry, and Inland Collier. 

* Until 8 PM EDT this evening

* Occasional light to moderate rain will affect the watch area
  through the remainder of the afternoon and evening hours. While
  not expected to be as widespread as today, conditions will be
  favorable for additional periods of locally heavy rainfall
  through Tuesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
633 
WGUS62 KMFL 312152
FFAMFL

Flood Watch
National Weather Service Miami FL
552 PM EDT Mon Jul 31 2017

FLZ063-066-069-070-312300-
/O.CAN.KMFL.FA.A.0002.000000T0000Z-170801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glades-Hendry-Coastal Collier-Inland Collier-
552 PM EDT Mon Jul 31 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of South Florida has been
cancelled. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flood watch went out at Jul 31, 4:01 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 31, 4:01 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Miami FL
401 AM EDT Mon Jul 31 2017

.DISCUSSION...
Unsettled weather pattern will continue today across South Florida
with the potential for strong thunderstorms increasing the flooding
threat from excessive rainfall, gusty winds and an isolated tornado
possible. The unseasonal cold front associated with the upper trough
remains stationary over north and central FL with a decent plume of
moisture ahead of it stretching across the peninsula. In addition
to this feature, the National Hurricane Center is monitoring an
area of low pressure over the north central portion of the Gulf
which could have the potential for tropical development today.
Regardless if there is any development the main threat for South
Florida with in this weather pattern is the potential for flooding
due to excessive rainfall.

The low to mid level flow is from west to east which will allow for
thunderstorms development in the west coast to travel eastward today.
Pwats range from 2 to 2.25 inch over the area which will support for
potential of locally heavy accumulations today. WPC has portion of
the northern counties including surrounding areas of the lake to be
under a slight risk of excessive rainfall today and extends through
mid week while a marginal risk covers the southern portion including
Miami Dade and Mainland Monroe. Also, divergence setting up over the
region with a low level jet of 30 - 35 knts could lead to strong
storms today. Although this set up is not a high confidence, the
threat is non-zero and needs to be monitored. Adding in lake and sea
breeze boundaries, you just cannot rule out the threat of tornadoes/
waterspouts/funnel clouds and strong wind gusts across portions of
South Florida, particularly Palm Beach County. At this time, do not
anticipate the need for a Flood Watch as the storms will not remain
stationary as the day progresses.

By mid week and next weekend: Moisture content has increase across
the area with precipitable water values already above 2 inches in
the latest 00Z sounding and expected to remain above normal for
portion of this week. This moist boundary over the region will begin
to retrograde northward into Thursday with some drier air coming
into the region from the Atlantic waters as high pressure builds
westward. An easterly wave next weekend could once again provide an
additional chance of clouds and rain for South Florida into next
weekend.

&&

.MARINE...Conditions for mariners in the Gulf will deteriorate
today as showers and thunderstorms increase in coverage. Winds
will pick up out of the southwest with SCA in place. Winds and
seas will improve later in the week as the frontal boundary
retreats north away from the waters.

&&

.AVIATION...Low pressure over the northeast Gulf sinking southeast
toward the region will bring numerous SHRA/TSRA over the area, with
activity increasing after 12Z through the end of the period. Variable
and gusty winds with IFR conditions will accompany thunderstorms,
with brief periods of LIFR possible. The most widespread thunderstorm
activity appears likely to be in the 15Z to 00Z period, and later
TAF products/amendments may introduce IFR/LIFR conditions as specific
timing details become more apparent.

&&

.BEACH FORECAST...Southwesterly flow with create a high risk of rip
currents today along the Gulf beaches of Collier County. A rip
current statement has been issued.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  85  74  91  76 /  80  40  60  20
Fort Lauderdale  87  75  89  77 /  80  40  60  30
Miami            89  75  89  78 /  80  40  60  20
Naples           86  77  87  78 /  90  60  70  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 8 AM EDT this morning through this
     evening for FLZ069.

AM...None.
GM...Small Craft Advisory from 8 AM this morning to 8 PM EDT this
     evening for GMZ656-657-676.

&&

DISCUSSION...67/MT
MARINE...67/MT
AVIATION...22/KS
BEACH FORECAST...67/MT
Hazardous weather outlook, Jul 31, 5:30 AM EDT, 7 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
530 AM EDT Mon Jul 31 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
312130-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
530 AM EDT Mon Jul 31 2017

...HIGH RISK OF RIP CURRENTS GULF COAST BEACHES...
...NUMEROUS THUNDERSTORMS WITH LOCAL FLOODING RAIN THREAT...
...GUSTY THUNDERSTORM WINDS AND WATERSPOUTS ALSO POSSIBLE...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a high risk of rip currents along the Gulf
Coast beaches.

Thunderstorms: Periods of thunderstorms are expected throughout
South Florida. The greatest threats will be lightning and flooding
from heavy rain. Brief gusty winds and isolated tornadoes are also
possible.

Flooding: Thunderstorms will produce periods of heavy rain. Rain
amounts of 1 to 3 inches will be be common with amounts up to 5
inches over parts of Collier, Glades, and Hendry Counties. Ponding
of water on roadways and in poor drainage areas will be common.
Temporary closures of roads susceptible to flooding are possible.
Flood waters entering structures in the most vulnerable locations
cannot be ruled out.

Wind: Thunderstorms will be capable of producing brief wind gusts of
40 to 50 mph. Sustained winds around 20 knots with higher gusts are
forecast over the Gulf waters adjacent to South Florida.

Waterspouts: Isolated waterspouts are possible over the local waters.

Tornadoes: A brief, isolated tornado or two cannot be ruled out
particularly near the Gulf Coast and the Lake Okeechobee region.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The risk for rip currents is expected to remain at moderate or
higher levels at the Gulf Coast beaches Tuesday.

Thunderstorms will again be likely Tuesday. Lightning, locally heavy
rain causing minor flooding, and gusty winds will be the primary
threats.

Scattered thunderstorms are expected Wednesday through Friday,
focusing over South Florida each afternoon and evening and over the
adjacent local waters each night. The chances for thunderstorms will
increase again this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however individual spotters
are encouraged to report high wind and flooding to the National
Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:25 PM EDTSpecial Marine WarningMFL95 min
Jul 30, 8:31 PM EDTSpecial Marine WarningMFL89 min
Jul 30, 8:41 PM EDTSpecial Weather StatementMFLMonroe49 min
Jul 30, 8:48 PM EDTSpecial Weather StatementMFLCollier57 min
Jul 31, 3:55 AM EDTSmall Craft AdvisoryMFL30 hr
Jul 31, 5:38 AM EDTSpecial Weather StatementMFLCollier37 min
Jul 31, 5:39 AM EDTSpecial Marine WarningMFL36 min
Jul 31, 5:49 AM EDTSpecial Weather StatementMFLHendry41 min
Jul 31, 6:28 AM EDTSpecial Marine WarningMFL32 min
Jul 31, 6:59 AM EDTSpecial Weather StatementMFLCollier31 min
Jul 31, 7:03 AM EDTSpecial Marine WarningMFL27 min
Jul 31, 7:07 AM EDTSpecial Weather StatementMFLCollier38 min
Jul 31, 7:09 AM EDTSpecial Weather StatementMFLPalm Beach36 min
Jul 31, 7:30 AM EDTSpecial Marine WarningMFL30 min
Jul 31, 7:41 AM EDTSpecial Marine WarningMFL64 min
Jul 31, 7:43 AM EDTSpecial Weather StatementMFLPalm Beach47 min
Jul 31, 8:03 AM EDTSpecial Weather StatementMFLCollier42 min
Jul 31, 9:00 AM EDTSpecial Marine WarningMFL45 min
Jul 31, 9:27 AM EDTSpecial Marine WarningMFL33 min
Jul 31, 9:37 AM EDTAreal Flood AdvisoryMFLCollier113 min
Jul 31, 10:15 AM EDTSpecial Marine WarningMFL45 min
Jul 31, 10:49 AM EDTSpecial Weather StatementMFLCollier56 min
Jul 31, 11:00 AM EDTAreal Flood AdvisoryMFLCollier3 hr
Jul 31, 11:21 AM EDTSpecial Marine WarningMFL39 min
Jul 31, 11:21 AM EDTSpecial Marine WarningMFL24 min
Jul 31, 11:23 AM EDTSpecial Weather StatementMFLCollier52 min
Jul 31, 11:26 AM EDTSpecial Marine WarningMFL34 min
Jul 31, 11:30 AM EDTSpecial Weather StatementMFLMiami-Dade45 min
Jul 31, 11:50 AM EDTSpecial Marine WarningMFL25 min
Jul 31, 11:56 AM EDTSpecial Marine WarningMFL64 min
Jul 31, 12:00 PM EDTSpecial Marine WarningMFL45 min
Jul 31, 12:03 PM EDTSpecial Weather StatementMFLCollier57 min
Jul 31, 12:09 PM EDTSpecial Marine WarningMFL66 min
Jul 31, 12:17 PM EDTSpecial Weather StatementMFLMiami-Dade28 min
Jul 31, 12:45 PM EDTSpecial Marine WarningMFL60 min
Jul 31, 1:05 PM EDTSpecial Weather StatementMFLCollier40 min
Jul 31, 1:38 PM EDTSpecial Marine WarningMFL67 min
Jul 31, 2:02 PM EDTAreal Flood AdvisoryMFLCollier3 hr
Jul 31, 2:37 PM EDTSpecial Marine WarningMFL83 min
Jul 31, 6:25 PM EDTSpecial Weather StatementMFLGlades50 min
Jul 31, 6:41 PM EDTSpecial Marine WarningMFL64 min
Jul 31, 7:39 PM EDTSpecial Marine WarningMFL66 min

Nearby

Flood Watches in Florida, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.